If you are taking Metformin, you should be under your doctor’s observation, at least during first few months of taking this medicine, you may need to go for regular blood and urine tests to identify its adverse effects which are likely to occur. Metformin can react with the dye of CT scan and Xray, so if you are going for any diagnosis then check with your doctor, whether you need to stop taking this medicine or not.
You got to be extremely careful while taking Metformin; it could change the blood sugar level and an unsteady blood sugar level, in either way, low or high can lead to severe consequences and complications. Sometimes, it could even prove to be life-threatening.
Table of Contents
Likely Effects of Metformin on Blood Sugar Levels
Metformin can change your blood sugar level in both the direction, it can make blood sugar level go up too high, or it can drop it extremely low, and it varies from person to person.
Usually, Metformin does not cause low blood sugar (hypoglycemia), unlike other diabetic medicines. However, it can cause low blood sugar if you do not eat on time, go for an excessive workout, take Metformin with other diabetic medicines and consume alcohol. Also, low blood pressure can lead to unconscious state; below mentioned are the few symptoms of low blood sugar and you need to be extremely careful about your approach while dealing with low blood sugar.
Also Read: How Does Metformin Work in a Diabetic Body?
Symptoms of low blood sugar
- Behavioral change similar to intoxication
- Blurred vision and cold sweats
- Confusion and difficulty in thinking and perceiving
- Pale skin and drowsiness
- Excessive hunger
- Rapid heartbeat
- Continuing headache
- Nausea; nervousness, nightmarish; restlessness and slurred speech
- Unusual weakness
Anytime you experience symptoms of low blood sugar make sure to take necessary precautionary measures and remedies. Take glucose or tablets whichever is available, if possible take corn syrup. If you are at home, then you can choose usual home remedies such as honey, sugar cubes, fruit juice and check your sugar level. If things get worse such as convulsions and unconsciousness, then use glucagon. Make sure you keep glucagon kit with needle and syringe at home and learn to use it by yourself and ask your family members to learn to use it, in case you required them to inject.
It is advisable to stop other diabetic medicines as soon as you discover that your blood sugar level has gone up. Consult your doctor for further investigation,
This medicine is used for complete diabetic care. Usually, this medicine comes with an insertion that entails all the user information, before you start taking medicine, read the instructions carefully and make sure you follow a workout regime, eat healthily and take enough rest. Take it always with the meal and make sure you always take the brand recommended by your doctors other than what is recommended may not work according to your doctor’s expectation. So, be careful while on metformin as we said earlier a slight mismanagement could lead to severe and fatal consequences.
[su_spoiler title=”References” style=”fancy” icon=”plus-circle”]
[su_list icon=”icon: external-link” icon_color=”#1829c0″]
I have been on metformin for many yrs, recently my glucose count on my a1c test was 124 H . my doctor prescribed me to go on 1000 mg twice a day . I usually take my meds at 7 am then my night meds at 4 30 pm, my counts when I wake have been around 194 or more. those are morning fasting counts. is it possible I am now taking too much metformin being 2000 mgs a day or should I switch my times I take my night meds . thanks